I have been taking hydroxy for 5 years. I have always had really good teeth, brushing twice a day and after anything sweet and also using a water pik to remove plaque but since using hydroxy I have noticed my gums are receiving, more gaping between the teeth and toothache on all 3 remaining molars. I am away with the dogs for two weeks because they are terrified of fireworks and the cottage that we are renting does not have a shaving socket in the bathroom. This means no more using the water pik and the pain in my molars are getting worse. I can understand one molar hurting at any one time but all 3 is a bit of a mystery, this is why I am wondering if Hydroxy weakens your teeth? Does anybody else have this problem?
Does Hydroxycarbamide affect your teeth? - MPN Voice
jillydabrat,Hydroxycarbamide causes magnesium loss resulting in a deficiency that inhibits hundreds of processes, calcium management being one of them. Research the magnesium connection to your dental health as well as your overall health. Search on "krispin magnesium" for additional magnesium info. Remember, vitamin D's bioavailability depends on magnesium as well as vitamin B1's activation. In addition to magnesium check out boron. Search on "nothing boring about boron"' Then Activator-X. Always consult with your health care professional before using any supplement.
This link will introduce you to Activator-X:
I have not heard a lot about HU and specific problems with gums and teeth, but apparently it does occur. What is far more common is stomatitis and mucositis. It is possible that the oral issues are unrelated, but you would be wise to follow up with a MPN Specialist since this is atypical for you. And of course, see the dentist.
Here is some info.
Some stats and specific info on HU and issues on the mouth.
"Mucosal lesions were more frequent in females (62%), mostly in the oral cavity (96%), and were characterized by pain, burning sensation, and in few patients by weight loss and teeth decay. " onlinelibrary.wiley.com/doi...
A bit of guidance on managing adverse effects.
"Most patients treated with Hydroxyurea will experience adverse effects, but the effects will differ from one patient to ... Floss gently once daily to avoid gum injury."
Hope this helps. Let us know how it turns out.
Hi Hunter, your wealth of knowledge has astounded me once more. We are currently in small cottage on a rural farm as we have to get the dogs away from the city every year because they are so terrified of fireworks, especially on bonfire night and as it is midweek this year we have had to stay away for the weekends before and after but I will phone my dentist when I get back. The thought of going with the Covid rate as it is on Teesside scares me to death so I may be putting up with the pain for as long as I am able. Hope you are well my friend.
Do be sure to go see the dentist and keep your MPN Specialist in the loop on the dental issues. Regardless of whether the HU is involved, dental health is vital to your overall health. Problems with teeth and gums can have systemic fallout that we can ill-afford when managing a MPN.
My last visit to the dentist was great. My dentist is being extremely careful and I felt totally comfortable receiving care even with all the crazy COVID stuff going on. You might want to ask before going, but all responsible providers are being cautious these days. I would think that it is worth it at this point to take care of your gums/teeth and overall health.
hunter5582, there is a h.pylori connection to stomatitis and mucositis . The balance of good and bad bacteria will affect our health as bad bacteria release urease which interferes with Hydrea absorption pathways and mention is made in the instructions included with the Hydrea prescription under metabalisim: "Up to 60% of an oral dose undergoes conversion through saturable hepatic metabolism and a minor pathway of degradation by urease found in intestinal bacteria".
You'll find " Bacterial Urease and its Role in Long-Lasting Human Diseases" interesting for more info about urease released primarily by h. pylori that can be found in the stomach and oral cavity.
Thanks for the information. It is hardly surprising that this mechanism is involved. HU caused stomatitis, thrush and what appeared to be leukoplakia. My tongue turned as white as snow. It also caused chronic constipation. The symptoms improved once I discontinued the HU, but never returned completely to normal. It did permanently change the surface of my tongue, now appearing as geographic tongue. The GI system also never returned completely to normal either. I am also now chronically magnesium and Vit B/Folate deficient. I just had to upgrade my magnesium supplement as what I was taking was insufficient, particularly in light of the palinopsia/visual migraines. My PCP wondered whether on the endothelial cells in my GI system were just no longer able to absorb nutrients as well. We will likely never really know.
I do also take high quality probiotics and cycle the formulation on a monthly basis. Diversity on the microbiome is very important to maintain. I am quite positive that improvement in my microbiome will do nothing but improve my health. The Integrative Medicine doc also wondered whether biofilms in the brain were involved in my recent issues. Again, no way to be certain. What I am certain of is that chronic inflammation is not a good thing. Everything we can do to decrease systemic inflammation is a good thing.
All the best to you.
Wow hunter,HU put you thru the mill. The impact it had on magnesium absorption is effecting everything. Maybe liposomal magnesium may offer higher absorption. Have you researched glutathione to help with the inflamation and help heal the endothelial cells? Have you investigated systemic enzymes for biofilms? Here are some links with additional endothelial cell info:
The truth is I may never know why the Mg deficiency and Vit B/Folate deficiency is occurring. While I suspect the HU may be involved, the only way to tell would be to do a microcellular evaluation of my intestinal endothelium. I also have a Vit D deficiency, which is known to be associated with Neurofibromatosis Type 1, which I also have. Regardless of the reason, I have to find ways to get the needed nutrients onto my body in a way it can absorb. The Integrative Med doc switched me over to TriMag - a specific form of Mg that is more able to cross into the blood and make it to the brain. I need the higher levels of Mg to help control the visual migraine and palinopsia, a form of focal cortical overstimulation related to the tumor/surgery I had. Very important for me to use a form of Mg that can pass out of the gut and into the brain. The doc really does not know if the neural biofilm is present, but did ponder whether it could be causing some inflammation. I certainly know what biofilms used to do to my teeth. Perhaps not so coincidentally, now that my microbiome is in better shape, I do not get the tartar/calculus buildup I used to get on my teeth.
I do in fact take L-Glutathione daily. I also take SPM Active, a fish-oil derivative that concentrates the anti-inflammatory elements. The single most effective anti-inflammatory to date is Curcumin. It really makes a big difference with the osteoarthritis.
Thanks for the links. I will check them out.
I have required 2 root canal treatments since starting Hydroxycarbamide 3+ years ago. I have always suffered from receding gums but it is become markedly more noticeable despite careful dental hygiene, water pik, flossing etc, I just thought it was an 'age' thing, being over 60 but maybe not....
Don’t know if it’s helpful but a dental consultant advised me to use interdental brushes. I have various thicknesses . Your hygienist will advise what size where.
Hi there, I have the brushes but I find using a waterpik far better as it blasts away all trace of plaque from between the teeth and from all over the tooth surface. Since using this some 5 years ago I have had no Dental treatment done. It's amazing how clean and smooth the teeth feel after using it.
Sorry to hear your having tooth problems... I have been taking hydroxycarbomide for just a few years ... so far ,so good .as far as my teeth are concerned .. but there maybe a connection as I was told by haemo.. that this drug thins the skin ,so therefore that would mean gums are affected .?? But cannot confirm ...I’m sure you will be able to confirm on this site as we have many informed friends ... wish you well .. best wishes... Lainie xx
Yup, my teeth are falling out also, gums receding, 4 back teeth now wobbly, two must come out soon, the other two postpostoned for a while. I take Vit D, have plenty of calcium (love milk, yoghurt and cheese), but have to yield to the inevitable. Just started on magnesium supplement. Any 'chemo' does this, my sis has similar problems.
Not what you're looking for?
You may also like...
was the hydroxy. I thought it originated from a scratch on my toe but she said that may have...
I know that drinking lots of water with Hydroxy is vital and some people take it in the
Hi all. Been taking hydroxy for nearly two weeks as newly diagnosed and have been looking around for
lose weight which delighted me but since then I have suffered from constant flatulence, in other...
anyone help. I have been on Hydroxy now for nearly three years and I feel that I have done really...